CDC Investigating Heart Inflammation in Teens Receiving COVID-19 Vaccine

Killian Meara

Killian Meara, assistant editor for ContagionLive, joined the MJH Life Sciences team in November 2020. He graduated from William Paterson University with a degree in liberal studies, and concentrations in history and psychology. He enjoys film, reading, and pretending he is a good cook. Follow him on Twitter @krmeara or email him at [email protected]

Reports of myocarditis were reported in mostly young adult males, 4 days after administration.

Health officials from the United States Centers for Disease Control and Prevention (CDC) have announced that they are now looking into reports of heart issues that are occurring in teenagers and young adults who have received the mRNA COVID-19 vaccines.

Reports of myocarditis were brought to attention by the CDC's Advisory Committee on Immunization Practices (ACIP) during a May 17th meeting, after data was collected from the Vaccine Adverse Event Reporting System (VAERS), and Vaccine Safety Datalink (VSD).

The cases were reported in recipients who were predominantly young adult males and typically occurred within 4 days of vaccine administration

The monitoring systems that the CDC has in place have not discovered more cases than what would be expected in the population, but the agency believed that healthcare providers should be aware of the potential adverse events.

This past April, Israel's Health Ministry made a statement that it was examining a small number of cases of heart inflammation in people who had received the Pfizer vaccine.

At the time of that announcement, Pfizer stated it had not observed a higher rate of the condition than would normally be in the general population and that no causal link was established.

"Vaccines are going to unequivocally be much more beneficial outweighing this very low, if conclusively established, risk,” Amesh Adalja, a senior scholar at the Johns Hopkins Center for Health Security said.

The CDC said that the condition should go away without any further complications and that it could be caused by a variety of viruses.